Alert archive / West Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 8, NWS Pittsburgh, PA

April 1, 2007Marion County, Monongalia County, Preston County, West Virginia; Fayette County, Greene County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 1, 2007, 3:07 PM EDT for Marion County, Monongalia County, Preston County, West Virginia; Fayette County, Greene County, Pennsylvania. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 1, 2007, 3:07 PM EDT (19:07 UTC)
Expired
Apr 1, 2007, 3:45 PM EDT
In force
38 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

Counties Fayette County, PA, Greene County, PA, Marion County, WV, Monongalia County, WV, Preston County, WV

The radar

The Pittsburgh radar (KPBZ), 91 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 1, 3:15 PM EDTTSTM WND DMGRivesville, WVTREE DOWN.
Apr 1, 3:25 PM EDTTSTM WND DMG1 S Morgantown, WVTREE REPORTED DOWN ON KINGWOOD PIKE NEAR GREENBAG ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.1 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2007-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2007-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
914 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 011907
SVRPBZ
PAC051-059-WVC049-061-077-011945-
/O.NEW.KPBZ.SV.W.0008.070401T1907Z-070401T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
307 PM EDT SUN APR 1 2007

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN NORTHERN WEST VIRGINIA...
  THIS INCLUDES THE CITIES OF...RIVESVILLE...FAIRMONT...COLFAX...
  WINFIELD...BENTONS FERRY...
  MONONGALIA COUNTY IN NORTHERN WEST VIRGINIA...
  THIS INCLUDES THE CITIES OF...WESTOVER...MORGANTOWN...
  EVERETTVILLE...DELLSLOW...CHEAT NECK...CASSVILLE...BROWNS CHAPEL...
  STAR CITY...
  PRESTON COUNTY IN NORTHERN WEST VIRGINIA...
  THIS INCLUDES THE CITIES OF...VALLEY POINT...MASONTOWN...LAUREL
  RUN...KINGWOOD...GLADESVILLE...CLIFTON MILLS...BRUCETON MILLS...
  FAYETTE COUNTY IN SOUTHWEST PENNSYLVANIA...
  THIS INCLUDES THE CITIES OF...WALTERSBURG...OHIOPYLE...NEMACOLIN...
  HOPWOOD...FARMINGTON...ELLIOTTSVILLE...DUNBAR...CHALKHILL...
  MASONTOWN...
  GREENE COUNTY IN SOUTHWEST PENNSYLVANIA...
  THIS INCLUDES THE CITIES OF...MOUNT MORRIS...GREENSBORO...
  CARMICHAELS...BOBTOWN...

* UNTIL 345 PM EDT

* AT 302 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM CARMICHAELS TO RIVESVILLE...AND
  MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LOWER PEANUT...WALTERSBURG...DELLSLOW AND PIONEER ROCKS BY 320 PM
  EDT...
  GLADESVILLE BY 325 PM EDT...
  MASONTOWN AND HOPWOOD BY 330 PM EDT...
  BROWN ROW...DUNBAR AND LAUREL RUN BY 335 PM EDT...

LAT...LON 3998 8002 3942 8020 3943 7963 3999 7945

$$

15
1 follow-up statement
000 
WWUS51 KPBZ 011928
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
328 PM EDT SUN APR 1 2007

PAC059-011938-
/O.CAN.KPBZ.SV.W.0008.000000T0000Z-070401T1945Z/
GREENE PA-
328 PM EDT SUN APR 1 2007

...THE SEVERE THUNDERSTORM WARNING FOR GREENE COUNTY IS CANCELLED...

THE LINE OF STORMS HAS MOVED EAST OF GREENE COUNTY.

LAT...LON 3995 7984 3941 8010 3943 7963 3999 7945

$$

PAC051-WVC049-061-077-011945-
/O.CON.KPBZ.SV.W.0008.000000T0000Z-070401T1945Z/
FAYETTE PA-MARION WV-PRESTON WV-MONONGALIA WV-
328 PM EDT SUN APR 1 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR MONONGALIA...PRESTON...MARION AND FAYETTE COUNTIES...

AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM CLAYFORD TO NEEL...OR ALONG
A LINE EXTENDING FROM HOPWOOD TO NEEL...MOVING EAST AT 30 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  EVANS...EAST UNIONTOWN...LEMONT FURNACE AND EVANS MANOR BY 335 PM
  EDT...
  FERGUSON...PECHIN...FACTORY HILL AND HARDY HILL BY 340 PM EDT...
  HERRING AND DEER LAKE BY 345 PM EDT...

DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THESE STORMS. WHILE 
NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO 
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY 
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THESE STORMS HAVE DOWNED TREES IN MARION AND MONONGALIA COUNTIES. 
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE. 1-877-633-6772. WHEN YOU CAN DO SO SAFELY.

LAT...LON 3995 7984 3941 8010 3943 7963 3999 7945

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 2:19 PM EDT, 48 minutes earlier.

Area forecast discussion, Apr 1, 2:19 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
219 PM EDT SUN APR 1 2007

.SHORT TERM /TONIGHT THROUGH MONDAY/... WIDESPREAD PRECIP IS MOVE
EAST ACROSS WEST-CENTRAL PA...WITH SCATTERED SHOWERS BEHIND THAT.
TSTMS ARE BEGINNING TO FIRE ACROSS EXTREME SOUTHERN OH...WV....AND
EASTERN KY WITH SURFACE HEATING...INSTABILITY...AND SOME LIFT WITH
SHORT WAVE IMPULSES ROTATING AROUND LARGE UPPER LEVEL LOW PRESSURE
CROSSING THE GREAT LAKES. THINK AT LEAST THE SOUTHERN DISTRICTS
WILL SEE ENOUGH CLOUD BREAKS FOR HEATING/INSTABILITY TO RESULT IN
SOME TSTMS FORMING...AND THOSE ENTERING THE AREA FROM THE
SOUTHWEST NOT TO WEAKEN SIGNIFICANTLY. THIS BEING SAID...DO NOT
THINK ORGANIZED SEVERE ACTIVITY WILL OCCUR...THUS WILL INCLUDE
GUSTY WINDS WITH TSTMS ACROSS SOUTHWEST PA...WV...AND OHIO. AS THE
UPPER LOW PULLS TO THE NORTHEAST TNGT...PRECIP WILL END ACROSS THE
SOUTHERN DISTRICTS BY LATE THIS EVENING...AND ACROSS THE NORTHEAST
PORTION OF THE FORECAST AREA DURING THE OVERNIGHT HOURS. DRY AND
MILD WEATHER IS ON TAP FOR MONDAY...WITH BREEZY WEST WINDS BEHIND
THE COLD FRONT.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
A RIDGE OF HIGH PRESSURE ACROSS THE DISTRICT MONDAY NIGHT INTO
TUESDAY WILL BRING DRY WEATHER AND MILD TEMPERATURES. A COLD FRONT
MOVING ACROSS THE DISTRICT TUESDAY NIGHT WILL BRING A RISK OF
SHOWERS AND THUNDERSTORMS FOR TUESDAY EVENING INTO WEDNESDAY
MORNING. MUCH COLDER TEMPERATURES WILL SWEEP INTO THE DISTRICT
BEHIND THIS COLD FRONT WITH RAIN SHOWERS WEDNESDAY EVENING CHANGING
TO SNOW SHOWERS WEDNESDAY NIGHT. A LARGE UPPER LEVEL STORM WILL TAKE
RESIDENCE NEAR THE NORTHERN SHORES OF LAKE ONTARIO THURSDAY AND BRING
A PROLONGED PERIOD OF CLOUDY SKIES...BELOW NORMAL TEMPERATURES...AND
PERIODS OF RAIN OR SNOW SHOWERS FOR THURSDAY THROUGH SUNDAY.

&&

.AVIATION /18Z-18Z/...
MVFR/IFR CONDITIONS WILL BE PREVALENT WITH WIDESPREAD PRECIP THROUGH
EARLY THIS AFTERNOON ACROSS THE NORTHERN TERMINALS...WITH
VFR/SCATTERED MVFR ACROSS THE SOUTHERN TERMINALS WITH SCATTERED
PRECIP AND AFTN/EVE TSTMS. COULD BE A FEW GUSTS TO 35KT IN THE
STRONGER STORMS. VFR CONDITIONS WILL PREVAIL AREA WIDE BY LATE THIS
EVENING. WINDS WILL INCREASE BY LATE OVERNIGHT/MONDAY...WITH MOST
AREAS EXPERIENCING 15 KT WINDS BY 15Z MONDAY...WITH GUSTS TO 25 KT.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&

30/06/30/
Hazardous weather outlook, Apr 1, 3:52 AM EDT, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
352 AM EDT SUN APR 1 2007

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-020800-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
352 AM EDT SUN APR 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

...SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. A WEAK COLD FRONT WILL SWING THROUGH THE REGION THIS
MORNING BRINGING SHOWERS AND A FEW THUNDERSTORMS. BEHIND THIS
FRONT AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THIS AFTERNOON
AND EVENING. THIS UPPER LEVEL SYSTEM COULD CAUSE SHOWERS AND
THUNDERSTORMS TO REDEVELOP. ANY THUNDERSTORMS THAT DO DEVELOP
HAVE THE POTENTIAL TO BECOME SEVERE. THE MAIN THREAT WILL BE
DAMAGING WIND GUSTS. LARGE HAIL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Apr 1, 2:08 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
208 PM EDT SUN APR 1 2007

PAZ031-WVZ004-012-021-022-012000-
GREENE-MARSHALL-WETZEL-MARION-MONONGALIA-
INCLUDING THE CITIES OF...WAYNESBURG...FAIRDALE...MOUNDSVILLE...
NEW MARTINSVILLE...FAIRMONT...MORGANTOWN
208 PM EDT SUN APR 1 2007

A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE EAST AT 30 MPH...AFFECTING
MARSHALL AND WETZEL COUNTIES THROUGH 3 PM...AND GREENE...MARION...AND
MONONGALIA COUNTIES BETWEEN 3 AND 4 PM. GUSTY WINDS TO 40 MPH AND
SMALL HAIL ARE POSSIBLE WITH THE STRONGEST STORMS.
Special weather statement, Apr 1, 2:44 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
244 PM EDT SUN APR 1 2007

PAZ031-WVZ021-022-012000-
GREENE-MARION-MONONGALIA-
INCLUDING THE CITIES OF...WAYNESBURG...FAIRDALE...FAIRMONT...
MORGANTOWN
244 PM EDT SUN APR 1 2007

THROUGH 4 PM...A LINE OF THUNDERSTORMS WILL MOVE EAST AT 35 MPH
ACROSS GREENE...MARION AND MONONGALIA COUNTIES. THIS LINE OF STORMS
WILL BEGIN TO AFFECT THE MORGANTOWN AREA BY AROUND 310 PM. WIND
GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THE STRONGER
STORMS.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 3:51 PM EDTSevere Thunderstorm WarningPBZPreston39 min
Apr 1, 5:36 PM EDTFlash Flood WarningPBZMonongalia3 hr

Nearby

Severe Thunderstorm Warnings in West Virginia, 2007Severe Thunderstorm Warnings in Pennsylvania, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.